helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
Followers 0
Bluestorm

New here, Questions about grandmother with Parkinson

10 posts in this topic

Hello, I'm a young male from Sweden with a grandmother with Parkinson Disease. I belive she recieved her diagnosis quickly 15 years ago at the age of 60. It started with pain in one of her arms and a week later the arm started to shake. Then she went on L-Dopa medication and the "shaking" disappeared and have yet to return.

During these years she has been very functional and i got very surprised i was told she had it 8 years ago or something. She showed no signs like shaking limbs or involuntary movements, She may have had other symptoms others couldn't see though. She has been living alone for 8 years since my grandfather died. She lives very close to me and family though.

However i fear her condition has gotten worse recent 3 years, especially in the recent year. She has developed more pain symptoms ( I guess it started when fell on icy ground a few years back and broke her left arm ), She has developed alot of involuntary movement when she is sitting still, She is forgetting more and more easily, She has the feeling "walking on clouds" which i know she has had for a few years atleast.

She has taken L-Dopa medication for 15 years, started with 5 pills i belive, now she takes 10 or more ( depends on days )

She tried 2 other medications out, but had to stop becuase she got hallucinations from those.

She is going to meet a doctor next week i belive. We will see what kind of plan they have for her then. 

Questions

 

Do you have any advice what she should bring up to the doctor?

Any tip or advice what we could do to improve her symtoms ? such as pain etc

Have seen different stages of parkinson has been discussed on here, what stage do you belive she is in?

Have anyone experienced hallucinations from Parkinson medications, especially taken closely onto pain meds?


I feel bad i haven't joined a parkinson forum or similiar for her earlier, I just recently got the idea. I'm struggling with my own neurological issues ( which i belive isnt Parkinson though ) and been totally isolated in my mind.

I hope i am allowed to write on this forum even though i am from Sweden ( If not, my apology ). I appericate all replies i get. I know there was more questions on my mind, i will make an update later with them when i remember.

 

 

Robin.R

 

Share this post


Link to post
Share on other sites

You are always welcome to post here. You are doing your grandmother a great service asking for advice. I would say my best advice is to make sure she has all her symptoms and minor issues documented. I type every thing out in a journal. This helps me to remember when I am with the doctor. It is hard to remember everything, and parkinson's does not help the memory at all.

 

Good luck. I am sure more people will post once Thanksgiving (American Holiday) is over tomorrow. 

 

Blessings

Adam 

 

I am sorry..... Jeg taler ikke svede. Your english rocks. Hope I spelled that right. 

Edited by adams234

Share this post


Link to post
Share on other sites

You are a good Grandson.  Like Adam said, make a list of her symptoms so you don't forget anything.  As much as she's able, have her move and keep active to help with the discomfort of muscle rigidity.  Good Luck. 

Share this post


Link to post
Share on other sites

Dear Robin,  Thank you for posting about your grandmother's condition.  I am 66 and was diagnosed with PD 5-1/2 years ago.  I am hopefully on the other side of working through hallucinations.  I was on sinement, nuero patch and azilect.  My neuro asked me to come off the neuro patch and the Azilect which I did. I was gradually reduced through titration.  I feel the culprit was Azilect but that is just my opinion.  The hallucinations are now gone.  I am now only on sinement and bradykinesia (slowness) and dystonia (rigidity) have returned and are very bothersome to me.  I want to go back on the neuro patch but my dr. wants me to try the BIG PT first to see if that helps.  I have done BIG before and still do it along with walking only 1-2 times a week.  I have been the caregiver for my mother who passed away this past month and had really stopped taking care of myself.   Exercise has always helped me before so I will try the PT first before more meds.  In the past Tai Chi was very helpful with the pain from dystonia.  I think that the involuntary movement you refer to is dysinksesia caused by long-term use of the levadopa.  Also caused by too much levadopa in the system at the same time.  I had a mild case of dysinkesia because of a COMT inhibitor medicine added to prolong the effect of levadopa.   I was taken off that med and the dysinkesia stopped.  Please let me know how your grandmother fairs and I will do the same.  I have just started my walking and BIG exercies again to everyday and have an appointment with a very well recommeded PT dr on Friday.  Although I had only a mild case of dysinkesia - hallucinations are much worse to handle.  With me they started out very innocently and overtime became menacining.   I have also read that hallucinations can also be caused by the PD disease itself.  Will let you know.  Thanks again for posting. 

Share this post


Link to post
Share on other sites

Robin,

 

It is fantastic your are reaching out to help your Grandmother.   

 

My biggest one is just to write everything down, so I have a list of questions.  I do get absent minded, so that helps.

 

Hallucination - some medications cause problems.  For me most of my visual hallucination seem to be related to lack of sleep.

Do ask her about sleep and make a note for the doctor's.

 

Exercise is huge! While you don't want her slipping and falling, any walking is beneficial.   I forget the name, but I had rubber

straps that went over my shoes, and had small spikes on the bottom. Perfect of icy days, and I could easily remove them when

I went into a store.

 

December Julmarknader (Weinachtsmarkt -- Christmas Markets), glogg (??) (hot spice wine), and längdskidåkning (cross country skiing) 

are all fond memories.  I do miss cross country skiing!

Share this post


Link to post
Share on other sites

My mother always has hallucinations- caused from meds. Also- The meds she has been on so long need to change. Dr will adjust. Each patient, as I understand is different- the diskenesia is side effect of meds & Meds can be adjusted to alleviate this.. The diskenesia is dangerous- she can hurt herself with all of that flailing. Dont accept that. God Bless.

Share this post


Link to post
Share on other sites

Well first of all i want to thank you all for your replies. I thought my thread was locked away and is the reason why i haven't replied until now. I will make an update on her situation.

My grandmother's condition got really bad in the middle of december, She couldn't eat ( gut/stomach issues ), had alot of back pain,  and talked about things which had not occured ( probably hallucinations ). She could barely walk at all and had lost alot of weight. 

She was sent to the hospital and stayed there for a couple of weeks. She had extremely low calium levels and an infection they treated. She slowly turned better while they adjusted her meds. She is now home again and just as good she was back in october, Perhaps a little weaker though. She has recieved home care service for her medication and some smaller things. But the hallucinations is gone and she eats very well and have gained alot of weight which is good for her. She still have pain but have recieved better pain killers/meds.

The reason she got bad was probably becuase of medication poisening of pain meds and overtaking of her parkinsson meds, the infection could have played some role as well.

I will also add she got a walking frame she can use outside when spring comes, she can still walk without one but they recommended her one. 

 

Robin
 

2 people like this

Share this post


Link to post
Share on other sites

Robin, I'm really glad that your grandmother is better.  Watch the infections, especially urinary tract ones.  They will definitely cause problems & hallucinations.  My dad (76 y.o.) just had a couple episodes recently.

1 person likes this

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0